Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 155, NWS Raleigh, NC

July 17, 2003Wake County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 17, 2003, 10:59 PM EDT for Wake County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2003, 10:59 PM EDT (02:59 UTC)
Expired
Jul 17, 2003, 11:30 PM EDT
In force
31 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 30 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2003-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 439 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2003-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
439 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1474 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

504 
WUUS52 KRAH 180259
SVRRAH
NCC183-180330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1059 PM EDT THU JUL 17 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN WAKE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1130 PM EDT

* AT 1059 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HOLLY SPRINGS...OR ABOUT 13 MILES SOUTH OF
  CARY...MOVING SOUTHEAST AT 5 MPH. 

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  FUQUAY-VARINA

DIME TO NICKEL SIZED HAIL IS LIKELY WITH  THIS STORM.

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3572 7889 3557 7901 3552 7870 3560 7861

$$

14

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 10:24 PM EDT, 35 minutes earlier.

Area forecast discussion, Jul 17, 10:24 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1024 PM EDT THU JUL 17 2003

...WIDELY SCATTERED THUNDERSTORMS WITH VERY HEAVY RAIN DEVELOP AGAIN
THIS EVENING...

A NEARLY STATIONARY SURFACE FRONT EXTENDED FROM THE OUTER BANKS
WSW TO NEAR RWI... RDU... SOP... CLT... TO GSP THIS EVENING. IN
ADDITION... THE COMBINATION OF OUTFLOW BOUNDARIES FROM THE EARLIER
CONVECTION MOVING NW FROM THE SOUTHERN COASTAL PLAIN AND THE
STATIONARY BOUNDARY OVER THE SE PIEDMONT AIDED IN SIGNIFICANT
SURFACE CONVERGENCE WHERE THESE BOUNDARIES APPARENTLY COLLIDED.

THUNDERSTORMS INITIATED OVER SOUTHERN WAKE COUNTY AND PROMPTED A
FLASH FLOOD WARNING AT 1000 PM. ADDITIONAL CELLS WERE DEVELOPING
EASTWARD INTO CENTRAL JOHNSTON AND NE WAYNE COUNTIES. RAINFALL RATES
WITH THESE STORMS HAVE BEEN REPORTED BY SKYWARN SPOTTERS AS BEING IN
THE 1.6 INCH RANGE IN 30 MINUTES AROUND FUQUAY VARINA. ADDITIONAL
ACTIVITY WAS DEVELOPING OVER THE SW PIEDMONT FROM NEAR TROY AND
ALBEMARLE SOUTH INTO THE WADESBORO AREA. LITTLE MOVEMENT WAS NOTED
WITH THESE STORMS.

THIS UPDATE WILL NEED TO RAISE POP IN THE CORRIDOR FROM CLT TO RDU
TO RWI ALONG THESE BOUNDARIES. WILL NOT ISSUE ANY WATCHES AT THE
MOMENT BUT ADDITIONAL FLASH FLOOD WARNINGS WILL BE POSSIBLE ON AN
ISOLATED BASIS OVERNIGHT DUE TO THE SLOW MOVEMENT OF STORMS THAT DEVELOP.

.RAH...NONE.

BADGETT
Hazardous weather outlook, Jul 17, 4:56 AM EDT, 18 hours 3 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-171055-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
456 AM EDT THU JUL 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS LITTLE CHANCE OF THUNDERSTORMS BECOMING SEVERE TODAY...
HOWEVER THERE REMAINS A THREAT THAT SLOW MOVING SHOWERS AND
THUNDERSTORMS MAY PRESENT OTHER PROBLEMS. FLASH FLOODING MAY BECOME
A DISTINCT PROBLEM ACROSS AREAS ALREADY HARD HIT FROM NUMEROUS RAINS
DURING THE PAST WEEK.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HEAVY RAINS FROM
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE MOST LIKELY ON SATURDAY
ANY TIME... BUT SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ARE EXPECTED ANY OTHER DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

CLINE

In the hours before

Special weather statement, Jul 17, 9:52 PM EDT, 1 hour 7 minutes before
NCZ041-042-180245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
952 PM EDT THU JUL 17 2003

...STRONG THUNDERSTORMS OVER HOLLY SPRINGS... FUQUAY VARINA... AND
GARNER...

AT 950 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS WITH
VERY HEAVY RAINFALL AND FREQUENT LIGHTNING CENTERED ABOUT 5 MILES
NORTHEAST OF DOWNTOWN FUQUAY VARINA. THESE STORMS WERE PRODUCING
FREQUENT CLOUD TO GROUND LIGHTNING AND RAINFALL RATES IN EXCESS OF 2
INCHES AN HOUR AS THEY MOVED TO THE EAST AT ONLY 5 MPH. DUE TO THE
SLOW MOVEMENT OF THESE STORMS... RAINFALL TOTALS BETWEEN 950 PM AND
1050 PM WILL LIKELY BE IN EXCESS OF 2 INCHES IN AN AREA FROM FUQUAY
VARINA TO GARNER. MOTORISTS ALONG US-401 AND ALONG NC-42 AND 50
SHOULD BE ALERT FOR FLOODING IN LOW LYING DIPS IN THE ROADS AND FOR
SIGNIFICANT STANDING WATER.

THESE STORMS ARE EXPECTED TO AFFECT HOLLY SPRINGS... GARNER... AND
POSSIBLY CLAYTON BEFORE 1030 PM.

DUE TO THE FREQUENT LIGHTNING... SEEK SHELTER INDOORS UNTIL THE
STORMS MOVE OUT OF THE REGION.

BADGETT
Local storm report, Jul 17, 10:11 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
1011 PM EDT THU JUL 17 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0955 PM    HOLLY SPRINGS             NC   .75 INCH HAIL
07/17/03   WAKE

RLH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 9:58 PM EDTFlash Flood WarningRAHWake92 min
Jul 18, 7:47 PM EDTSevere Thunderstorm WarningRAHDavidson, Randolph28 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.